• Previous Article
    Existence and concentration of solutions for a non-linear fractional Schrödinger equation with steep potential well
  • CPAA Home
  • This Issue
  • Next Article
    Local regularity of the magnetohydrodynamics equations near the curved boundary
March  2016, 15(2): 519-533. doi: 10.3934/cpaa.2016.15.519

Uniqueness of solutions for elliptic systems and fourth order equations involving a parameter

1. 

Department of Mathematics, University of Manitoba, Winnipeg, MB R3T 2N2, Canada

Received  April 2015 Revised  September 2015 Published  January 2016

We examine the equation $$ \Delta^2 u = \lambda f(u) \qquad \Omega, $$ with either Navier or Dirichlet boundary conditions. We show some uniqueness results under certain constraints on the parameter $ \lambda$. We obtain similar results for the sytem \begin{eqnarray} &-\Delta u = \lambda f(v) \qquad \Omega, \\ &-\Delta v = \gamma g(u) \qquad \Omega, \\ &u= v = 0 \qquad \partial \Omega. \end{eqnarray}
Citation: Craig Cowan. Uniqueness of solutions for elliptic systems and fourth order equations involving a parameter. Communications on Pure & Applied Analysis, 2016, 15 (2) : 519-533. doi: 10.3934/cpaa.2016.15.519
References:
[1]

G. Arioli, F. Gazzola, H.-C. Grunau and E. Mitidieri, A semilinear fourth order elliptic problem with exponential nonlinearity, SIAM J. Math. Anal., 36 (2005), 1226-1258. doi: 10.1137/S0036141002418534.  Google Scholar

[2]

E. Berchio and F. Gazzola, Some remarks on biharmonic elliptic problems with positive, increasing and convex nonlinearities, Electronic Journal of Differential Equations, 34 (2005), pp. 120.  Google Scholar

[3]

T. Boggio, Sulle funzioni di Green drdine m, Rend. Circ. Mat. Palermo, (1905), 97-135. Google Scholar

[4]

H. Brezis, T. Cazenave, Y. Martel and A. Ramiandrisoa, Blow up for $u_t - \Delta u = g(u)$ revisited, Adv. Diff. Eq., 1 (1996), 73-90.  Google Scholar

[5]

H. Brezis and L. Vazquez, Blow-up solutions of some nonlinear elliptic problems, Rev. Mat. Univ. Complut. Madrid, 10 (1997), 443-469.  Google Scholar

[6]

X. Cabré, Regularity of minimizers of semilinear elliptic problems up to dimension four, Comm. Pure Appl. Math., 63 (2010), 1362-1380. doi: 10.1002/cpa.20327.  Google Scholar

[7]

X. Cabré and A. Capella, Regularity of radial minimizers and extremal solutions of semilinear elliptic equations, J. Funct. Anal., 238 (2006), 709-733. doi: 10.1016/j.jfa.2005.12.018.  Google Scholar

[8]

D. Cassani, J. M. do O and N. Ghoussoub, On a fourth order elliptic problem with a singular nonlinearity, Adv. Nonlinear Stud., 9 (2009), 177-197.  Google Scholar

[9]

L. B. Chaabane, On the extremal solutions of semilinear elliptic problems, Abstr. Appl. Anal., 1 (2005), 1-9. doi: 10.1155/AAA.2005.1.  Google Scholar

[10]

C. Cowan, Regularity of the extremal solutions in a Gelfand system problem, Advanced Nonlinear Studies, 11 (2011), p. 695.  Google Scholar

[11]

C. Cowan, P. Esposito and N. Ghoussoub, Regularity of extremal solutions in fourth order nonlinear eigenvalue problems on general domains, Discrete Contin. Dyn. Syst., 28 (2010), 1033-1050. doi: 10.3934/dcds.2010.28.1033.  Google Scholar

[12]

C. Cowan and M. Fazly, Uniqueness of solutions for a nonlocal elliptic eigenvalue problem, Math. Res. Lett., 19 (2012), 613-626. doi: 10.4310/MRL.2012.v19.n3.a9.  Google Scholar

[13]

M. G. Crandall and P. H. Rabinowitz, Some continuation and variation methods for positive solutions of nonlinear elliptic eigenvalue problems, Arch. Rat. Mech. Anal., 58 (1975), 207-218.  Google Scholar

[14]

J. Davila, L. Dupaigne, I. Guerra and M. Montenegro, Stable solutions for the bilaplacian with exponential nonlinearity, SIAM J. Math. Anal., 39 (2007), 565-592. doi: 10.1137/060665579.  Google Scholar

[15]

J. Dolbeault and R. Stanczy, Non-existence and uniqueness results for supercritical semilinear elliptic equations, Ann. Henri Poincare, 10 (2010), 1311-1333, doi: 10.1007/s00023-009-0016-9.  Google Scholar

[16]

P. Esposito and N. Ghoussoub, Uniqueness of solutions for an elliptic equation modeling MEMS, Methods Appl. Anal., 15 (2008), 341-353. doi: 10.4310/MAA.2008.v15.n3.a6.  Google Scholar

[17]

P. Esposito, N. Ghoussoub and Y. Guo, Compactness along the branch of semi-stable and unstable solutions for an elliptic problem with a singular nonlinearity, Comm. Pure Appl. Math., 60 (2007), 1731-1768. doi: 10.1002/cpa.20189.  Google Scholar

[18]

N. Ghoussoub and Y. Guo, On the partial differential equations of electro MEMS devices: stationary case, SIAM J. Math. Anal., 38 (2007), 1423-1449. doi: 10.1137/050647803.  Google Scholar

[19]

T. Hashimoto, Existence and nonexistence of nontrivial solutions of some nonlinear fourth order elliptic equations, Proceedings of the Fourth International Conference on Dynamical Systems and Differential Equaions, May 24-27, 2002, Wilmington, NC, USA, pp 393-402.  Google Scholar

[20]

X. Luo, Uniqueness of weak extremal solution to biharmonic equation with logarithmically convex nonlinearities, Journal of PDEs, 23 (2010), 315-329.  Google Scholar

[21]

Y. Martel, Uniqueness of weak extremal solutions of nonlinear elliptic problems, Houston J. Math., 23 (1997), 161-168.  Google Scholar

[22]

J. McGough, On solution continua of supercritical quasilinear elliptic problems, Differential Integral Equations, 7 (1994), 1453-1471.  Google Scholar

[23]

J. McGough and J. Mortensen, Pohozaev obstructions on non-starlike domains, Calc. Var. Partial Differential Equations, 18 (2003), 189-205. doi: 10.1007/s00526-002-0188-3.  Google Scholar

[24]

J. McGough, J. Mortensen, C. Rickett and G. Stubbendieck, Domain geometry and the Pohozaev identity, Electron. J. Differential Equations, 32 (2005), 16 pp.  Google Scholar

[25]

F. Mignot and J-P. Puel, Sur une classe de problemes non lineaires avec non linearite positive, croissante, convexe, Comm. Partial Differential Equations, 5 (1980), 791-836. doi: 10.1080/03605308008820155.  Google Scholar

[26]

M. Montenegro, Minimal solutions for a class of elliptic systems, Bull. London Math. Soc., 37 (2005), 405-416. doi: 10.1112/S0024609305004248.  Google Scholar

[27]

G. Nedev, Regularity of the extremal solution of semilinear elliptic equations, C. R. Acad. Sci. Paris S. I Math., 330 (2000), 997-1002. doi: 10.1016/S0764-4442(00)00289-5.  Google Scholar

[28]

R. Schaaf, Uniqueness for semilinear elliptic problems: supercritical growth and domain geometry, Adv. Differential Equations, 5 (2000), 1201-1220.  Google Scholar

[29]

K. Schmitt, Positive solutions of semilinear elliptic boundary value problems, Topological Methods in Differential Equations and Inclusions (Montreal, PQ, 1994), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 472, Kluwer Academic Publishers, Dordrecht, 1995, pp. 447-500.  Google Scholar

show all references

References:
[1]

G. Arioli, F. Gazzola, H.-C. Grunau and E. Mitidieri, A semilinear fourth order elliptic problem with exponential nonlinearity, SIAM J. Math. Anal., 36 (2005), 1226-1258. doi: 10.1137/S0036141002418534.  Google Scholar

[2]

E. Berchio and F. Gazzola, Some remarks on biharmonic elliptic problems with positive, increasing and convex nonlinearities, Electronic Journal of Differential Equations, 34 (2005), pp. 120.  Google Scholar

[3]

T. Boggio, Sulle funzioni di Green drdine m, Rend. Circ. Mat. Palermo, (1905), 97-135. Google Scholar

[4]

H. Brezis, T. Cazenave, Y. Martel and A. Ramiandrisoa, Blow up for $u_t - \Delta u = g(u)$ revisited, Adv. Diff. Eq., 1 (1996), 73-90.  Google Scholar

[5]

H. Brezis and L. Vazquez, Blow-up solutions of some nonlinear elliptic problems, Rev. Mat. Univ. Complut. Madrid, 10 (1997), 443-469.  Google Scholar

[6]

X. Cabré, Regularity of minimizers of semilinear elliptic problems up to dimension four, Comm. Pure Appl. Math., 63 (2010), 1362-1380. doi: 10.1002/cpa.20327.  Google Scholar

[7]

X. Cabré and A. Capella, Regularity of radial minimizers and extremal solutions of semilinear elliptic equations, J. Funct. Anal., 238 (2006), 709-733. doi: 10.1016/j.jfa.2005.12.018.  Google Scholar

[8]

D. Cassani, J. M. do O and N. Ghoussoub, On a fourth order elliptic problem with a singular nonlinearity, Adv. Nonlinear Stud., 9 (2009), 177-197.  Google Scholar

[9]

L. B. Chaabane, On the extremal solutions of semilinear elliptic problems, Abstr. Appl. Anal., 1 (2005), 1-9. doi: 10.1155/AAA.2005.1.  Google Scholar

[10]

C. Cowan, Regularity of the extremal solutions in a Gelfand system problem, Advanced Nonlinear Studies, 11 (2011), p. 695.  Google Scholar

[11]

C. Cowan, P. Esposito and N. Ghoussoub, Regularity of extremal solutions in fourth order nonlinear eigenvalue problems on general domains, Discrete Contin. Dyn. Syst., 28 (2010), 1033-1050. doi: 10.3934/dcds.2010.28.1033.  Google Scholar

[12]

C. Cowan and M. Fazly, Uniqueness of solutions for a nonlocal elliptic eigenvalue problem, Math. Res. Lett., 19 (2012), 613-626. doi: 10.4310/MRL.2012.v19.n3.a9.  Google Scholar

[13]

M. G. Crandall and P. H. Rabinowitz, Some continuation and variation methods for positive solutions of nonlinear elliptic eigenvalue problems, Arch. Rat. Mech. Anal., 58 (1975), 207-218.  Google Scholar

[14]

J. Davila, L. Dupaigne, I. Guerra and M. Montenegro, Stable solutions for the bilaplacian with exponential nonlinearity, SIAM J. Math. Anal., 39 (2007), 565-592. doi: 10.1137/060665579.  Google Scholar

[15]

J. Dolbeault and R. Stanczy, Non-existence and uniqueness results for supercritical semilinear elliptic equations, Ann. Henri Poincare, 10 (2010), 1311-1333, doi: 10.1007/s00023-009-0016-9.  Google Scholar

[16]

P. Esposito and N. Ghoussoub, Uniqueness of solutions for an elliptic equation modeling MEMS, Methods Appl. Anal., 15 (2008), 341-353. doi: 10.4310/MAA.2008.v15.n3.a6.  Google Scholar

[17]

P. Esposito, N. Ghoussoub and Y. Guo, Compactness along the branch of semi-stable and unstable solutions for an elliptic problem with a singular nonlinearity, Comm. Pure Appl. Math., 60 (2007), 1731-1768. doi: 10.1002/cpa.20189.  Google Scholar

[18]

N. Ghoussoub and Y. Guo, On the partial differential equations of electro MEMS devices: stationary case, SIAM J. Math. Anal., 38 (2007), 1423-1449. doi: 10.1137/050647803.  Google Scholar

[19]

T. Hashimoto, Existence and nonexistence of nontrivial solutions of some nonlinear fourth order elliptic equations, Proceedings of the Fourth International Conference on Dynamical Systems and Differential Equaions, May 24-27, 2002, Wilmington, NC, USA, pp 393-402.  Google Scholar

[20]

X. Luo, Uniqueness of weak extremal solution to biharmonic equation with logarithmically convex nonlinearities, Journal of PDEs, 23 (2010), 315-329.  Google Scholar

[21]

Y. Martel, Uniqueness of weak extremal solutions of nonlinear elliptic problems, Houston J. Math., 23 (1997), 161-168.  Google Scholar

[22]

J. McGough, On solution continua of supercritical quasilinear elliptic problems, Differential Integral Equations, 7 (1994), 1453-1471.  Google Scholar

[23]

J. McGough and J. Mortensen, Pohozaev obstructions on non-starlike domains, Calc. Var. Partial Differential Equations, 18 (2003), 189-205. doi: 10.1007/s00526-002-0188-3.  Google Scholar

[24]

J. McGough, J. Mortensen, C. Rickett and G. Stubbendieck, Domain geometry and the Pohozaev identity, Electron. J. Differential Equations, 32 (2005), 16 pp.  Google Scholar

[25]

F. Mignot and J-P. Puel, Sur une classe de problemes non lineaires avec non linearite positive, croissante, convexe, Comm. Partial Differential Equations, 5 (1980), 791-836. doi: 10.1080/03605308008820155.  Google Scholar

[26]

M. Montenegro, Minimal solutions for a class of elliptic systems, Bull. London Math. Soc., 37 (2005), 405-416. doi: 10.1112/S0024609305004248.  Google Scholar

[27]

G. Nedev, Regularity of the extremal solution of semilinear elliptic equations, C. R. Acad. Sci. Paris S. I Math., 330 (2000), 997-1002. doi: 10.1016/S0764-4442(00)00289-5.  Google Scholar

[28]

R. Schaaf, Uniqueness for semilinear elliptic problems: supercritical growth and domain geometry, Adv. Differential Equations, 5 (2000), 1201-1220.  Google Scholar

[29]

K. Schmitt, Positive solutions of semilinear elliptic boundary value problems, Topological Methods in Differential Equations and Inclusions (Montreal, PQ, 1994), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 472, Kluwer Academic Publishers, Dordrecht, 1995, pp. 447-500.  Google Scholar

[1]

Guillaume Warnault. Regularity of the extremal solution for a biharmonic problem with general nonlinearity. Communications on Pure & Applied Analysis, 2009, 8 (5) : 1709-1723. doi: 10.3934/cpaa.2009.8.1709

[2]

Tran Ngoc Thach, Nguyen Huy Tuan, Donal O'Regan. Regularized solution for a biharmonic equation with discrete data. Evolution Equations & Control Theory, 2020, 9 (2) : 341-358. doi: 10.3934/eect.2020008

[3]

Luiz F. O. Faria. Existence and uniqueness of positive solutions for singular biharmonic elliptic systems. Conference Publications, 2015, 2015 (special) : 400-408. doi: 10.3934/proc.2015.0400

[4]

Zongming Guo, Xiaohong Guan, Yonggang Zhao. Uniqueness and asymptotic behavior of solutions of a biharmonic equation with supercritical exponent. Discrete & Continuous Dynamical Systems, 2019, 39 (5) : 2613-2636. doi: 10.3934/dcds.2019109

[5]

Marko Nedeljkov, Sanja Ružičić. On the uniqueness of solution to generalized Chaplygin gas. Discrete & Continuous Dynamical Systems, 2017, 37 (8) : 4439-4460. doi: 10.3934/dcds.2017190

[6]

Robert Jensen, Andrzej Świech. Uniqueness and existence of maximal and minimal solutions of fully nonlinear elliptic PDE. Communications on Pure & Applied Analysis, 2005, 4 (1) : 199-207. doi: 10.3934/cpaa.2005.4.187

[7]

Dominique Blanchard, Nicolas Bruyère, Olivier Guibé. Existence and uniqueness of the solution of a Boussinesq system with nonlinear dissipation. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2213-2227. doi: 10.3934/cpaa.2013.12.2213

[8]

Meng Wang, Wendong Wang, Zhifei Zhang. On the uniqueness of weak solution for the 2-D Ericksen--Leslie system. Discrete & Continuous Dynamical Systems - B, 2016, 21 (3) : 919-941. doi: 10.3934/dcdsb.2016.21.919

[9]

Toyohiko Aiki, Adrian Muntean. On uniqueness of a weak solution of one-dimensional concrete carbonation problem. Discrete & Continuous Dynamical Systems, 2011, 29 (4) : 1345-1365. doi: 10.3934/dcds.2011.29.1345

[10]

T. Tachim Medjo. On the existence and uniqueness of solution to a stochastic simplified liquid crystal model. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2243-2264. doi: 10.3934/cpaa.2019101

[11]

Gökçe Dİlek Küçük, Gabil Yagub, Ercan Çelİk. On the existence and uniqueness of the solution of an optimal control problem for Schrödinger equation. Discrete & Continuous Dynamical Systems - S, 2019, 12 (3) : 503-512. doi: 10.3934/dcdss.2019033

[12]

Yong Zeng. Existence and uniqueness of very weak solution of the MHD type system. Discrete & Continuous Dynamical Systems, 2020, 40 (10) : 5617-5638. doi: 10.3934/dcds.2020240

[13]

Fouad Hadj Selem, Hiroaki Kikuchi, Juncheng Wei. Existence and uniqueness of singular solution to stationary Schrödinger equation with supercritical nonlinearity. Discrete & Continuous Dynamical Systems, 2013, 33 (10) : 4613-4626. doi: 10.3934/dcds.2013.33.4613

[14]

Tomás Caraballo, Marta Herrera-Cobos, Pedro Marín-Rubio. Global attractor for a nonlocal p-Laplacian equation without uniqueness of solution. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1801-1816. doi: 10.3934/dcdsb.2017107

[15]

Chunqing Lu. Existence and uniqueness of single spike solution of the carrier-pearson problem. Conference Publications, 2001, 2001 (Special) : 259-264. doi: 10.3934/proc.2001.2001.259

[16]

Mi-Young Kim. Uniqueness and stability of positive periodic numerical solution of an epidemic model. Discrete & Continuous Dynamical Systems - B, 2007, 7 (2) : 365-375. doi: 10.3934/dcdsb.2007.7.365

[17]

Lucio Boccardo, Alessio Porretta. Uniqueness for elliptic problems with Hölder--type dependence on the solution. Communications on Pure & Applied Analysis, 2013, 12 (4) : 1569-1585. doi: 10.3934/cpaa.2013.12.1569

[18]

Ghendrih Philippe, Hauray Maxime, Anne Nouri. Derivation of a gyrokinetic model. Existence and uniqueness of specific stationary solution. Kinetic & Related Models, 2009, 2 (4) : 707-725. doi: 10.3934/krm.2009.2.707

[19]

Dominique Blanchard, Olivier Guibé, Hicham Redwane. Existence and uniqueness of a solution for a class of parabolic equations with two unbounded nonlinearities. Communications on Pure & Applied Analysis, 2016, 15 (1) : 197-217. doi: 10.3934/cpaa.2016.15.197

[20]

Dmytro Marushkevych, Alexandre Popier. Limit behaviour of the minimal solution of a BSDE with singular terminal condition in the non Markovian setting. Probability, Uncertainty and Quantitative Risk, 2020, 5 (0) : 1-. doi: 10.1186/s41546-020-0043-5

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (49)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]